Space-time continuous limit of random walks with hyperbolic scaling

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


We consider space-time inhomogeneous one-dimensional random walks which move by ±Δx in each time interval Δt with arbitrary transition probabilities depending on position and time. Unlike Donsker's theorem, we study the continuous limit of the random walks as Δx,Δt→0 under hyperbolic scaling λ1≥ Δt/Δx≥λ0>0 with fixed numbers λ1 and λ0. Our aim is to present explicit formulas and estimates of probabilistic quantities which characterize asymptotics of the random walks as Δx,Δt→0. This provides elementary proofs of several limit theorems on the random walks. In particular, if transition probabilities satisfy a Lipschitz condition, the random walks converge to solutions of ODEs. This is the law of large numbers. The results here will be foundations of a stochastic and variational approach to finite difference approximation of nonlinear PDEs of hyperbolic types.

Original languageEnglish
Pages (from-to)264-271
Number of pages8
JournalNonlinear Analysis, Theory, Methods and Applications
Publication statusPublished - 2014 Jun
Externally publishedYes


  • Continuous limit
  • Finite difference approximation
  • Hyperbolic scaling
  • Inhomogeneous random walk
  • Law of large numbers

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Space-time continuous limit of random walks with hyperbolic scaling'. Together they form a unique fingerprint.

Cite this